Tell us about your symptoms and treatment experience. Take our survey here.

caret icon Back to all discussions

Cataplexy Treatment - Venlafaxine

I was diagnosed in 2019 with type 1 Narcolepsy w/ Cataplexy and was immediately put on Venlafaxine to treat the Cataplexy. I knew nothing about it at the time so I agreed. Over 4 years later and I am trying to taper off of the Venlafaxine, but it’s been a horrific and traumatizing experience. I learned the hard way that stopping Venlafaxine cold turkey or even a 3-6 week taper was not possible. Now I taper 10% at a time every 30 days, and it’s still barely manageable. The withdrawal symptoms are like a living nightmare, they include dissociation, Akathisia, brain zaps, insomnia, anxiety, intense mood swings, tremors, and the list goes on.
Has anyone else had this experience or anything like it? I’m desperate. I need advice on how to manage the cataplexy while getting off of Venlafaxine. Any help wld be so appreciated. ❤️

  1. I don’t know what time of day you currently take it, but I take mine at bedtime. I did this intentionally because I know how hard it is to get off these meds. The reason is so that the physical withdrawal effects hit while I’m sleeping. If you can switch and take it at night, this would probably help you

    1. My heart goes out to you, . Doctors often underestimate how long it takes to taper from serotonin and norepinephrine reuptake inhibitors safely and comfortably. There is rarely any reason to rush it. A few of my relatives have been on Zoloft, which is a similar medication. One tried to taper in accordance with the doctor's recommended schedule (I believe it was six weeks) and it was a disaster. His moods jumped all over the place from super depressed to almost manic. It took a good four more months for his brain to adjust to the new levels of serotonin receptors. Based on his experience, another relative took about a year to come down from a dose of 125 mg. He reduced the dose by 12.5 mg each time, staying at the new dose for at least a month each time. He had no noticeable changes in mood or behavior. Talk to your doctor about slowing your schedule down dramatically. If there is no medical reason to rush it, don't. Ask about taking control of the taper on your own, only reducing the amount when you are stable from the last reduction. Reducing more when you are already having serious side effects will only make the effects worse and make you cataplexy worse. Your doctor and/or pharmacist really should have warned you about stopping cold turkey. It is highly dangerous and can even lead to suicide. I hope this helps. Please keep us posted if you don't mind. I will be thinking of you, for sure. Gentle hugs. - Lori (Team Member)

      Please read our rules before posting.